a closeup of a man smoking a dangling cigarette

Q. The story about the person who became depressed on Chantix caught my eye. My husband and I were both on Chantix to quit smoking back in June. Neither of us has a history of depression, but after he was on it he tried (with no warning) to take his own life.

I tell everyone thinking about taking Chantix to make sure they talk to the doctor about ALL of the possible side effects. In rare instances, suicidal ideation and psychotic episodes may happen. That is stated in the prescribing information, which also says that depression and anxiety are frequent side effects.

A. Chantix (varenicline) is a relatively new oral prescription medicine to help people quit smoking. Separating drug side effects from nicotine withdrawal can be tricky.

When people quit smoking it is not unusual to feel angry and irritable. Other symptoms may include anxiety, depression, impatience, and problems concentrating.

Some readers have noted similar experiences to yours, though. One person reported:

“Two weeks after being on Chantix my emotions have been off the scale: from crying to yelling to feeling totally helpless. I have, twice before, quit smoking cold turkey and NEVER felt so depressed.

“After 48 hours without Chantix I am full of energy and ready to fulfill my responsibilities. I think, for me, that the depression must be a side effect and not just the nicotine withdrawal, based on my cold-turkey experiences.”

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Isabella
    FLORIDA
    Reply

    Chantix feels like a break it or make it deal. I would never ever take it and I would strongly suggest against it to anyone and everyone due to the very “rare” side effects (not that “rare”, look them up). How this drug is still being sold while linked to numerous deaths, suicides, etc, is beyond me. I saw it firsthand what it did to my best friend. She took it for a month and her life went in a downward spiral. She developed a severe form of psychosis where she would believe anyone and everyone was out to kill her. She drove across country “running” from a “stalker” who came to her house to kill her. We thought she had become schizophrenic. She believed “outside people” were hypnotizing her and they could put her in a “trance” just over the phone. She had plastic surgery on her nose and she truly believed her dr. “took all the bones” off her face, she would say he photoshop’d her and made her shorter, that she was gonna disappear. She would spend nights crying, in real pain, because of the “damage” the plastic surgeon “did” to her whole body. She lost her home, her daughter, she almost lost her nursing license (didn’t practice for years), she ended up getting admitted to a psych ward (it was a struggle to get her in) where she was court ordered and forced to take antipsychotic drugs. 4 years later, she’s slowly feeling like herself again and she can finally look back and know none of it was real. In her case, thankfully it did not take her life or anyone else’s as she was admitted but she got close to ruining everyone’s life around her with her very realistic claims (rape, malpractice, abuse, etc) as she truly believe them.

  2. Shellie
    Mi
    Reply

    Chantix can and does cause severe depression. I stopped pills the first time when it came out due to increased depression. This is my third time . This time I have serious night leg cramps and I’m not sure from this or other meds. But I have definetly slowed down my smoking. Hoping to quit this time for good.

  3. Kim
    Atlanta
    Reply

    Well, each time I have tried Chantix it has definitely helped me quit. Most recently was the 3rd time and besides the intial nausea it’s amazing how it helps me not think about a cigarette. However, after a couple months (where I had moved to only taking it once a day too) I started feeling depressed. Now, I have some life stresses going on right now (single mom in a financial lull in my sales job), but I’m typically a pretty upbeat person with faith that all will be fine but I was really struggling to stay hopeful. I found myself crying more regularly, even at work, with an internal heaviness of the weight of the world on my shoulders. And, I did find myself laying in bed wondering if it was all worth it and actually thinking about suicide…at the same time I realized this is absurd, but the thoughts were crossing my mind. So, I went off of it a couple days ago, and now I feel stable again and generally positive, though I still have the same challenges to deal with. I can’t really say for sure the Chantix was making me feel that way, but there is a possible corrolation. This didn’t happen until 8 weeks or so had gone by. So, just be careful and if you do notice yourself feeling depressed and hopeless, take note that it could be the Chantix and stop for a few days and see if it makes a difference.

  4. DeAnn
    WI
    Reply

    I’m on Chantix for the second time. The first time I was able to quit for 2 1/2 years! Recently my mom had some terrible health issues and I found myself smoking again. Two days after starting the Chantix I was unable to fall asleep due to incredible restless leg. It was only my left leg. I’ve tried everything I can to go to sleep but nothing is really working. Once I do fall asleep the pain in my leg is so intense that wakes me up and keeps me awake for hours. I’m the type of person that needs at least seven hours of sleep a night so I’m barely functioning. This may be a dealbreaker for me. I’m just looking for advice and how to deal with the side effects. I so want to quit smoking and this is the only thing that’s ever worked for me. Any help that someone could give would be greatly appreciated. Thank you.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.